Alert archive / Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 83, NWS Blacksburg, VA

June 13, 2025Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2025, 6:51 PM EDT for Rockbridge County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2025, 6:51 PM EDT (22:51 UTC)
Expired
Jun 13, 2025, 7:30 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:00 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 13, 2:00 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Fri Jun 13 2025

.SYNOPSIS...
A stalled frontal boundary will remain within the region through
the weekend and into next week. Several weak disturbances will
move along the boundary, resulting in scattered afternoon and
evening rain and thunderstorms through the end of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM EDT Friday...

Key Messages:

1) Thunderstorms will continue into the afternoon/evening,
tapering off overnight

2) Another round of rain and storms likely Saturday.

A stalled frontal boundary is currently situated across northern
Virginia. A very warm and moist airmass is fully in place across
the region as southerly flow continues to increase. Weak forcing
today, but strong surface heating combined with abundant
boundary layer moisture has resulted in moderate instability
throughout the Mid-Atlantic. Thunderstorms have already begun to
develop over the higher terrain and coverage will likely
continue to increase through early evening. With lack of any
substantial shear, mainly expecting sub-severe slow moving
storms capable of marginally strong gusts and heavy rainfall
rates. As a result of the slow storm motions and high ambient
moisture, localized flooding will be possible due to efficient
rainfall rates.

Thunderstorms will gradually taper off around sunset and showers
and a few heavier downpours may continue through midnight. Areas
of fog will develop early Saturday.

Mostly cloudy start to Saturday, but should see breaks of sun by
late morning and into early afternoon. This should be sufficient
enough to result in CAPE values to climb in excess of 2000 J/kg
by the afternoon. Upper wave moving east from Kentucky will
provide better forcing, thus expecting slightly better coverage
of storms, along with the potential for a few stronger storms
through Saturday afternoon. Once again, main threat from storms
will be damaging winds and very heavy rainfall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

Key Message:

1) Rounds of showers and thunderstorms through the period.

A stalled boundary/lee trough looks to remain across the area with
added forcing from an upper shortwave approaching from the west for
Sunday. These mechanisms in an amply moist airmass will allow for
pretty widespread showers and thunderstorms to develop. Very high
PWATs of near 1.75 to 2+ inches in place will support very efficient
precip producers and aided downdrafts with hydrometeor loading.
Localized flooding looks to be the primary threat with convection.

We lose some of the upper wave energy come Monday though maintain a
very moist column. Coverage may not be quite as widespread as Sunday
but the continued threat of showers and storms with locally heavy
rain and isolated flooding remains.

Temps look to have a limited diurnal range with near to below normal
highs and above normal lows given the moist environment.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

Key Message:

1) Precipitation chances continue daily.

CWA remains under broad SW flow aloft and a continued moist airmass
through midweek without much of any main feature moving through
other than some possible weak perturbations along the flow. This
will mean rounds of scattered convection each day with coverage
mainly increasing from diurnal heating unless any aforementioned
upper disturbance can focus pockets of enhanced forcing during other
times of the days. By later Thursday into Friday some guidance is
pegging in on an upper longwave trough and translated sfc cold
frontal passage though there are timing and strength discrepancies.

Wed and Thu high temps look to be the warmest with areas in the
Piedmont potentially hitting the 90 deg mark.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Thursday...

Overall VFR this afternoon and evening, with the exception of
any passing thunderstorms that could result in brief reductions
of VSBY. Rain and storms will taper off in intensity and
coverage after sunset.

Fog development possible overnight, especially across the
mountains. Any fog will result in IFR/LIFR conditions until
around daybreak.

VFR returns after daybreak on Saturday with generally BKN/OVC
skies.

Winds will remain light and variable, but strong gusty winds
will be possible within any storms.

EXTENDED AVIATION OUTLOOK...

Storm chances remain elevated this weekend into early next week
as a frontal boundary stays situated to the north of the area.
Will not be a complete washout, but expect VFR interspersed
with sub-VFR cigs/vsbys in showers/storms in the afternoon and
evenings and fog during the early mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ046-047.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...AB
LONG TERM...AB
AVIATION...BMG
Hazardous weather outlook, Jun 13, 2:06 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
206 PM EDT Fri Jun 13 2025

VAZ046-047-141815-
Appomattox-Buckingham-
206 PM EDT Fri Jun 13 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a daily chance of thunderstorms through next week.
Thunderstorms could produce heavy rainfall, which may lead to
localized flooding. This is especially true Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ019-020-023-024-034-035-045-059-WVZ507-508-141815-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Charlotte-Eastern Greenbrier-Western Greenbrier-
206 PM EDT Fri Jun 13 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening will be capable of producing
heavy rain, this may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a daily chance of thunderstorms through next week.
Thunderstorms could produce heavy rainfall, which may lead to
localized flooding. This is especially true Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044-
141815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Mercer-Summers-Monroe-
206 PM EDT Fri Jun 13 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening will be capable of producing
heavy rain, this may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a daily chance of thunderstorms through next week.
Thunderstorms could produce heavy rainfall, which may lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 3:15 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 PM EDT Fri Jun 13 2025

WVZ508-131945-
Western Greenbrier WV-
315 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTH CENTRAL GREENBRIER COUNTY THROUGH 345 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 8 miles southeast of Richwood. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3823 8037 3822 8036 3808 8036 3806 8039
      3803 8043 3815 8061 3827 8044
TIME...MOT...LOC 1915Z 128DEG 1KT 3814 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCB
Special weather statement, Jun 13, 6:26 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
626 PM EDT Fri Jun 13 2025

VAZ024-132330-
Rockbridge VA-
626 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKBRIDGE COUNTY THROUGH 730 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockbridge Baths, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goshen...
Rockbridge Baths...
Fairfield...
Bells Valley...
and Brownsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3794 7922 3784 7932 3795 7955 3801 7953
      3803 7951 3804 7952 3805 7952 3806 7950
      3808 7948
TIME...MOT...LOC 2226Z 276DEG 6KT 3797 7940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:33 AM EDTFlood WatchRNKAppomattox, Buckingham23 hr
Jun 13, 6:26 PM EDTSpecial Weather StatementRNKRockbridge64 min
Jun 13, 6:59 PM EDTSpecial Weather StatementRNKGrayson31 min
Jun 13, 7:11 PM EDTSpecial Weather StatementRNKCity of Covington34 min
Jun 13, 7:22 PM EDTAreal Flood AdvisoryRNKRockbridge56 min
Jun 13, 7:41 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath3 hr
Jun 13, 7:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington66 min
Jun 13, 7:59 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jun 12, 9:04 PM EDTSpecial Weather StatementRNKYadkin26 min
Jun 12, 9:36 PM EDTSpecial Weather StatementRNKStokes, Yadkin39 min
Jun 12, 10:14 PM EDTSpecial Weather StatementRNKStokes61 min
Jun 13, 3:15 PM EDTSpecial Weather StatementRNKGreenbrier30 min
Jun 13, 3:44 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr
Jun 13, 6:25 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.